opioid induced hormonal imbalance

Options
Daisylin
Daisylin Member Posts: 365
I was wondering if any of you had heard of hormonal imbalances caused by opioids? Our new palliative care nurse practitioner (who is absolutely fantastic, by the way!!!!) is trying to get to the bottom of the causes for Lee's lethargy, extreme hot and cold flashes and depression. Originally we were asking for anti depressant medications, but she wanted to be more thorough than just handing us a prescription. She sent us for extensive blood work this morning, and called later today with the test results. His testosterone levels are low, as are some other hormonal levels. She is sending Lee to an endocrinologist for consultation.

I don't know about the States, but she said that this was a very new discovery, that people on opioids tend to get imbalances, and initially they discovered it in methadone clinics. They have branched out the observations to medical opioid use, and have the same findings. they have never tested anyone at our clinic for this, and I guess they think that an endocrinologist would best be able to treat him. She thought maybe it was a patch or some type of gel that would be used for hormonal replacement.

Of course it's' finally a step forward, and we are hoping that this will give Lee some comfort. Have any of you heard of this? Perhaps for some of you, it may be worth looking into. We thought initially the hot and cold sweats were caused by the morphine and diluadid, so I guess we were on the right track.

Any experience out there????? Love to hear from you!
Chantal

Comments

  • chemosmoker
    chemosmoker Member Posts: 501
    Options
    Hormones and drugs and cancer...
    Lee and Chantal,

    Just and FYI (and surprised that no one has responded yet!) but I take Testosterone WEEKLY. Michelle gives me my shot. I had NO energy two years ago and my sex drive was non-existent. I went to our GP and he did that extensive blood work. Testosterone range for a healthy male my age is 300-850. I was at 40. I started then. WHAT a difference!

    We found out somewhat accidentally after the cancer was found that there is a benign tumor or growth on my adrenal gland, and that is thought to be WHY my testosterone plummeted. Anyway, we were told to continue the shots despite the cancer, and am I ever glad we did. Not only do they STILL effect my energy level, but they have made other improvements to our personal life as well, again, despite the opiates.

    As for the opiates, I didn't know that and haven't read or heard that.
    I will be looking in to that for sure.

    WE are convinced that Lee's chills are the result of a THYROID problem and I am hoping that the extensive blood work will reveal that. Michelle realized that ALL of his symptoms are matching a thyroid problem, and chemo and especially radiation KILL the thyroid gland. So, here's hoping that they do find that it is low, or high, and FIX it so he loses those horrible chills forever. Also, the thyroid glad is located in the upper neck area around the upper esophagus and is easily damaged by radiation to a tumor in that area, and pressure from a tumor can cause nausea and other symptoms that Lee has had as well. Michelle can explain it better.

    Oh and another thing....IF they had LOOKED for another reason for the low testosterone instead of just treating it, they MAY have found my cancer VERY early! Boy, if only I had had an endoscopy then! Whew. Hindsight.

    I await an update for sure!
    -Eric
  • LilChemoSmoker
    LilChemoSmoker Member Posts: 185
    Options
    Low T
    Hi Chantal,

    I prefer to share a link with you on Hypothyroidism. Though testosterone is not produced by the thyroid, it does carry a lot of the same symptoms that Lee has posted previously. If they do start Lee on Testosterone replacement therapy, I can attest for the effects. They are positive in regards to the energy levels, intimacy levels, and mood swings. ;)

    http://www.ehow.com/facts_5618657_water-retention_-edema-thyroid-disease.html

    Hope this helps,
    Michelle
  • LeeinLondon
    LeeinLondon Member Posts: 103
    Options

    Hormones and drugs and cancer...
    Lee and Chantal,

    Just and FYI (and surprised that no one has responded yet!) but I take Testosterone WEEKLY. Michelle gives me my shot. I had NO energy two years ago and my sex drive was non-existent. I went to our GP and he did that extensive blood work. Testosterone range for a healthy male my age is 300-850. I was at 40. I started then. WHAT a difference!

    We found out somewhat accidentally after the cancer was found that there is a benign tumor or growth on my adrenal gland, and that is thought to be WHY my testosterone plummeted. Anyway, we were told to continue the shots despite the cancer, and am I ever glad we did. Not only do they STILL effect my energy level, but they have made other improvements to our personal life as well, again, despite the opiates.

    As for the opiates, I didn't know that and haven't read or heard that.
    I will be looking in to that for sure.

    WE are convinced that Lee's chills are the result of a THYROID problem and I am hoping that the extensive blood work will reveal that. Michelle realized that ALL of his symptoms are matching a thyroid problem, and chemo and especially radiation KILL the thyroid gland. So, here's hoping that they do find that it is low, or high, and FIX it so he loses those horrible chills forever. Also, the thyroid glad is located in the upper neck area around the upper esophagus and is easily damaged by radiation to a tumor in that area, and pressure from a tumor can cause nausea and other symptoms that Lee has had as well. Michelle can explain it better.

    Oh and another thing....IF they had LOOKED for another reason for the low testosterone instead of just treating it, they MAY have found my cancer VERY early! Boy, if only I had had an endoscopy then! Whew. Hindsight.

    I await an update for sure!
    -Eric

    thyroid
    hi folks;

    I've been doing my research too and i think we're on the right track. Going to visit an herbalist/apothacary and he'll likely give me some iodine/kelp etc - seems there are lots of natural remedies to help this.

    I would give anything to fix this. Here I sit on another sleepless night, chilled to my bones.

    thank you so much for your help!!
  • TerryV
    TerryV Member Posts: 887
    Options
    While not cancer related, low T....
    My ex-husband was diagnosed with Low Testasterone in his late 30's. It is a naturally declining trend as men age, but may be accelerated by other medical conditions.

    Jerry used a gel and it made a tremendous improvement in his mood, energy and intimacy.

    Glad the low T was discovered, Lee! Sounds like you have not only an attentive wife, but also an attentive palliative care nurse. That's wonderful!

    Terry
  • Daisylin
    Daisylin Member Posts: 365
    Options
    TerryV said:

    While not cancer related, low T....
    My ex-husband was diagnosed with Low Testasterone in his late 30's. It is a naturally declining trend as men age, but may be accelerated by other medical conditions.

    Jerry used a gel and it made a tremendous improvement in his mood, energy and intimacy.

    Glad the low T was discovered, Lee! Sounds like you have not only an attentive wife, but also an attentive palliative care nurse. That's wonderful!

    Terry

    Thank you
    Eric, Michelle and Terry, thank you so much for your replies. We are hoping for an appointment with the endocrinologist very soon. Some times waits are quite long for specialist appointments here in Canada. I pray that we get to the bottom of this issue. Lee has been very uncomfortable lately, and really feel that they can help. Most of his recent complaints seem to be directly related to either testosterone or thyroid issues.
    Chantal